• Pharmacy Job Market Webinar

    Are you considering applying to pharmacy school but are concerned about job prospects when you graduate? Join us on Wednesday, July 28th at 8 PM Eastern to hear from three PharmDs about their experiences and options outside of retail pharmacy.

fval28

Junior Member
15+ Year Member
Dec 1, 2005
91
0
Status (Visible)
Case for the AM: one level lami with the following:

76 yo female with multiple medical problems including paroxysmal afib, non-sustained VT (3 beat run on holter)-pt c/o palpitations at time of dysrhythmia, NIDDM, OA of entire body with recent MRI of spine showing L2-3 disc herniation. Pt c/o B leg numbness and weakness, R>L as well as pain throughout lower extemities.

Admitted 4 days ago s/p a fall at home, confused, CMP revealed Na+ of 120 mEq- holter X3 days showed progressive rate control (one 3 beat run of VT) off amiodarone, now on Toprol 100 mg/ day. With fluid restriction, today's Na at 126. Pt is lucid, cooperative, and excellent historian, ambulating for short distances with PT, no other subjective c/o. NSR at 90's with Toprol.

Cards consult not really helpful (d/c amio, repeat echo, control rate to avoid ischemia)- pt is s/p stent in 2004. No angina since.

Discussion with colleagues yielded different answers ranging from cancel to just go and everything inbetween. Any insight?
 

Planktonmd

Full Member
Moderator Emeritus
10+ Year Member
Nov 2, 2006
7,160
2,674
The South
Status (Visible)
  1. Attending Physician
OK,
You are assuming SIADH caused by amiodarone, which is great, although the data is pretty sporadic.
I assume that you guys just stopped the Amiodarone and switched to a measly 100 mg of Metoprolol and feel good about not having any arrythmias.
Now it's obvious that this patient required Amiodarone in the past to control her rythm, which means most likely beta blockers were not effective.
So here is the good news:
Your patient will still be protected from her paroxysmal A fib and whatever else because the Amiodarone is STILL THERE!
and it will be there for 2-3 months.
So, if you do surgery now, she is as good as she will ever be from antiarrythmic point of view, and this protection will go away once the Amiodarone is eliminated in 2-3 months.
Now here comes the bad news:
Since the Amiodarone is still there, and assuming that this was really Amidarone induced SIADH (big assumption), it is likely that once you stop water restriction she will go back to low sodium, and that might be bad if no one pays attention.
So, what to do?
Since in 2-3 months she will have no real antiarrythmic on board I say do it now.
Get a few internists, cardiologists, endocrinilogists.... to follow her later.
 

VentdependenT

You didnt build thaT
Moderator Emeritus
15+ Year Member
Oct 3, 2003
4,008
26
45
Louisville
www.somethingawful.com
Status (Visible)
  1. Fellow [Any Field]
Case for the AM: one level lami with the following:

76 yo female with multiple medical problems including paroxysmal afib, non-sustained VT (3 beat run on holter)-pt c/o palpitations at time of dysrhythmia, NIDDM, OA of entire body with recent MRI of spine showing L2-3 disc herniation. Pt c/o B leg numbness and weakness, R>L as well as pain throughout lower extemities.

Admitted 4 days ago s/p a fall at home, confused, CMP revealed Na+ of 120 mEq- holter X3 days showed progressive rate control (one 3 beat run of VT) off amiodarone, now on Toprol 100 mg/ day. With fluid restriction, today's Na at 126. Pt is lucid, cooperative, and excellent historian, ambulating for short distances with PT, no other subjective c/o. NSR at 90's with Toprol.

Cards consult not really helpful (d/c amio, repeat echo, control rate to avoid ischemia)- pt is s/p stent in 2004. No angina since.

Discussion with colleagues yielded different answers ranging from cancel to just go and everything inbetween. Any insight?


Mod risk patient for low to mod risk surgery recent stenting with no evidence of MI recently or decompensation of physical status although baseline is questionable.

Paroxysmal afib not a big deal. Pt can tolerate BB's. Amiodarone Half Life is like 45 days or something insane like that. Plankton is right. NSVT happens all the time to patients in the hospital. Not a big deal. Make sure to take a GOOD LOOK at the lead II and V intraop EKG once its first hooked up BEFORE INDUCTION so you can pick up changes that occur once the case gets rolling. Get in a habit of this.

BBlock

Tight Glucose Control: hello insulin drip

SIADH...well what you gonna do. The guy's mental status is at baseline. No need to for you to try and correct it any further. Use yer 0.9 and dont go nuts with it. Hopefully these guys wont lose 2 liters. That being said have 2 units on hold. Blood for blood if hb starts slippen below 10.

big(gerish) iv
a-line
foley
 
About the Ads

Noyac

Full Member
15+ Year Member
Jun 20, 2005
8,013
2,795
Status (Visible)
  1. Attending Physician
I am on the fence here. I am not sure that I want the amio d/c'd. Just a thought. But it is not going to prevent the SIADH due to its long elimination halflife and it is controlling a potentially disastrous dysrhythmia.
 
About the Ads
This thread is more than 14 years old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.